‘Satan’s Smarties’ ‘Stair Rods’ OR ‘Steroids’

Its been a long time since I was prescribed these little devils!

After a routine visit to my opticians on Thursday and several tests later, it became clear that the pain I was getting in my head wasn’t just characteristic of my fatigue coming on strong!

The lack of vision, which I hadn’t allowed myself to accept until it was real, these things combined could only mean one thing… inflammation in my optical nerve. Such fun!

Bring on the little blue pills! Oh god, not those ones! Nothing against a little help where its need, but that’s not this blog! Ha!

No these blue pills I’m on about come with a distinctive metallic taste, heartburn, mood swings, drowsiness (for me – most of the time!), increase in energy levels (for others – most of the time. Me, I have the occasional burst of energy!), facial flushing, increase in temperature, easily distracted (more than normal!), pain everywhere and the feeling of wanting to empty the whole contents of the fridge into my stomach!

Not everyone experiences the same symptoms! We are all individuals after all!

After the opticians

When the appointment was finished, it was like I could have told the optician what he was about to say! After all, I’ve had optic neuritis more times than I can remember! Plus, I worked in an opticians for many years, before being made redundant when the company sold to Vision Express!

I digress… I’m on steroids… What do u expect! Haha!

So, my optician, who was lovely. Told me what I knew… I was being referred to the hospital, where they could perform more tests to confirm optic neuritis (ON)

He did me a letter to take to my GP, one for myself & I also asked for one so I could take it to my MS team, where I went the following day for a follow up physiotherapy appointment! I discussed with my carer, and we agreed it would be a good idea to take the letter up to my MS team while I was at the same hospital! Mainly so that they knew what to look out for on my MRI scan I have next month!

That phone call!

The following day, Friday, after my carer had finished for the day and I was just about to settle down for my afternoon snooze. My phone rang! Like literally 10 minutes after Steph had left!

It was the new MS nurse ‘Michelle’

I had seen her earlier that day when I took the letter from the optician. She hadn’t seen me, as I stayed outside of the room on my mobility scooter.

She said she had seen my letter that I took in & wanted me on steroids! Gahhhh! She also said if she had seen me earlier that day, she would have prescribed me steroids there and then!

I told her I didn’t want them, but of course, she talked me into it! I always say after I have high dose steroids, never again! But the thought of what could happen if I don’t get the inflammation down in my brain, is scary!

I would have rather had the intravenous steroids as they are over and done with in 3 days! Unfortunately, it has to be the tablet version as they are full to capacity in the ‘Day Case Unit’ at far away hospital!

Above and beyond

Our ‘Shrek soup’ all the greens for a super nutritious soup. It might not look the best, but that doesn’t bother me as it tastes lush!

I spoke to my GP about my MS nurse contacting them to arrange the prescription. I was told I would have to phone back at 5pm to see if it had been done. I explained that I hadn’t got anyone that could collect it for me and she agreed to get it sent to my chemist.

I phoned my chemist then to let them know and was waiting for a phone call when they had received my prescription.

Next, I had a call from my partner as she had called in at the chemist on her way home from work… No surprise, the tablets would need to be ordered and wouldn’t be in until Saturday. Now I was waiting for a phone call on Saturday when my tablets had been delivered.

During all this time, I was keeping my carer ‘Steph’ in the loop on the conversation as I was certain she would like to know.

The following day (yesterday) I had a message on WhatsApp from Steph (carer) asking if I knew what time my tablets were to be collected, as she would collect them for me and drop them in!

It was her day off, there was no way I was expecting that! I certainly wouldn’t have asked! What and amazing thing to do for me!

I phoned the chemist, tablets were there but they would need around and hour to dispense them.

I messaged Steph back to let her know.

Within the hour Steph was round with my tablets, or part of them anyway! (More to collect Tuesday!)

She didn’t only bring my medication, she also made sure I had some lunch so I could have my tablets with and made sure I took my tablets! (She knows me so well, already!)

Her husband stayed in the car, when I told her he could come in, she was so considerate to our newest addition to the family, our dog from Cyprus ‘Muse’ who is really frightened of men. She explained that he was ok in the car, to save upsetting Muse!

How amazing! I’m still blown away, that she thinks of me even when she’s not working! And to make sure I got the medicine in me as soon as possible! That is what you call going above and beyond!

Cheeky cherries rather than the steroid survival kit

I always find when I have steroids, the taste they leave is awful! It doesn’t always last all day, but for me the majority of it and for every day that I take them! This isn’t always the same for everyone.

The only thing that I want that helps with the taste is coffee (always decaf) and fruit pastilles!

Orange lucozade because, well, it’s ok to have a bit of what you like now & again! And this calls for it!

Chocolate, because, well… re-read the paragraph above! Haha!

BUT… All I really wanted to eat yesterday (during the day) was the cherries that were in our fridge! Super proud of that!

The chocolate however was shared between Deb and I in the evening and I still have nearly all the Lucozade left. The fruit pastilles haven’t been opened… YET!

Today, I’m hoping to finish the strawberries!

So, back to the title… ‘Santan’s smarties’, ‘Stair rods’ or ‘Steroids’

Because of my intense dislike, hate even, to steroids. I change the name of them! I know I do this because I don’t accept them. But maybe, the way to accept them is to call them what they actually are!

If I accept them, perhaps I can keep my mood lighter and make the whole time I’m on them a better experience?